Minnesota, 2003

Lightning Strike in Minnesota, May 9, 2003

May 9, 2003 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 9, 1:35 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, May 9, 1:35 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT FRI MAY 8 2003

STRATUS WDSPRD OVR SE SD AND SW MN WITH MORE BREAKS ACRS NW IA. WUD
EXPECT SKES ACRS SRN CWA TO BECOME PC DURING THE EVENING AS SUN GOES
DONE WITH LESS INSTABIL. WITH LESS CLDS TEMPS MAY FALL A LTL LOWER
THAN FCST.

LATE TONIGHT...NEXT SYS WL BEGIN TO SPREAD CLDS BACK INTO SRN CWA.
SOME LGT RAIN MAY MAKE IT AS FAR N AS MO RIVR BY MORN. LATEST AVN
AND ETA FURTHER S...AND FEEL BEST CHC FOR R- WL BE ACRS SERN CWA ON
SAT. CURRENT FCST SEEMS TO HANDLE THIS WELL AND WLL NOT DIVERGE TOO
MUCH. SHUD BE CHILLY WITH CLDS AND PRECIP.

RAIN WL LINGER DURING THE EVENING ERN CWA SAT NITE...AND CLD COVER
WL HOLD TEMPS UP. LOW REALLY BEGINS TO DEEPEN OVR THE GRT LAKES LATE
SAT NITE INTO SUN...SO SUN SHUD BE WINDY AND COLD WITH A FEW AFTN
RW- WITH CYC FLOW ALOFT.

BREAK ON MON WITH TEMPS STILL BELO NORM. NEXT S/W TUES NITE INTO WED
WL BRING ANOTHER CHC OF RW. HWVR...WITH WAVE IN NW FLOW...MOISTURE
WL BE LIMITED AND WL ONLY GO CHC RW-. FLOW ALOFT BECOMES MORE WLY
THU AND FRI...SO TEMPS SHUD REBOUND NICELY.

.FSD...NONE
Hazardous weather outlook, May 9, 10:21 AM CST, 8 hours 39 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1121 AM CDT FRI MAY 09 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS...IN EXCESS OF 30 MPH...IS POSSIBLE LATE SATURDAY
NIGHT THROUGH SUNDAY...AS STRONG LOW PRESSURE IS SITUATED OVER
THE SOUTHERN GREAT LAKES AND HIGH PRESSURE MOVES INTO THE WESTERN
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 79 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Nobles

When
May 9, 7:00 PM CST
Where
Nobles County, Worthington
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Lightning struck a large tree, destroying the tree. The lightning also damaged appliances in at least two homes, and caused a power outage over a small area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357024.